Researchers who conducted the work said the results were worrying, but should not prompt doctors or patients to immediately change their practice on bisphosphonates, which are prescribed mainly to older people to help strengthen weak bones.
We have to be concerned, but this is the first large study with long-term follow up that has found this effect, and it is just one observational study, said Jane Green of Oxford University's Cancer Epidemiology Unit, whose research was published in the British Medical Journal.
Also, because esophageal cancer is uncommon, even a doubled risk is still a low risk, she said in a telephone interview.
Bisphosphonates are a class of drug designed to help prevent bone fractures and offset bone weakness associated with menopause and with osteoporosis. They include Merck & Co's Fosamax, Roche's Boniva, Novartis's Reclast and Warner Chilcott's Actonel.
Green and colleagues from Britain's Medicines and Healthcare products Regulatory Agency (MHRA) analyzed data from the UK General Practice Research database on men and women aged over 40 who had either esophageal cancer, stomach cancer or colorectal cancer diagnosed between 1995 and 2005.
They found that people with 10 or more prescriptions for bisphosphonates, or with prescriptions over about five years, had nearly double the risk of esophageal cancer compared with people with no bisphosphonate prescriptions.
In Europe and North America, the incidence of esophageal cancer at age 60-79 is typically 1 per 1,000 population over five years, and this is estimated to increase to about 2 per 1,000 with five years' use of oral bisphosphonates, they wrote in a report of their findings.
In people who had one or more previous prescriptions for oral bisphosphonates, the risk of developing of esophageal cancer was 30 percent higher than in those who had never taken the drugs. The researchers found no links between bisphosphonate prescriptions and stomach or bowel cancer.
Green noted that a previous study using the same UK database had found no link between bisphosphonates and esophageal cancer, but said her research had tracked patients for almost twice as long. She also said that with populations aging, bone diseases such as osteoporosis were becoming more common, leading to higher levels of bisphosphonate use.
It's important to see our findings as part of a wider picture. These are very commonly prescribed drugs and we don't have enough information about the long-term risks and benefits.
In a commentary on the study, Diane Wysowski of the U.S. Food and Drug Administration said the possibility of adverse effects on the esophagus should prompt doctors who prescribe these drugs to consider risks versus benefits.
She also suggested doctors tell patients to report difficulty in swallowing and throat, chest, or digestive discomfort so that they can be promptly evaluated and possibly advised to discontinue the drug.